New York, 2015Lake-Effect Snow in New York, March 18, 2015
March 18, 2015 · NWS BGM · 2 events in 2 counties and zones
A northwest flow of cold and moist air around an intense winter storm over the Maritimes combined with moisture from Lake Ontario to bring a band of locally heavy snow from the Finger Lakes Region southeast to the Binghamton area and western Catskills. The snow begin during the overnight hours on the 8th of March and ended by early afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northwest flow of cold and moist air around an intense winter storm over the Maritimes combined with moisture from Lake Ontario to bring a band of locally heavy snow from the Finger Lakes Region southeast to the Binghamton area and western Catskills. The snow begin during the overnight hours on the 8th of March and ended by early afternoon. Snowfall accumulations generally ranged from 3 to 6 inches from the Finger Lakes to the Catskills with locally up to 8 to 10 inches from southern Cayuga County to northern Broome County in New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 18, 12:51 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 18, 12:51 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 AM EDT WED MAR 18 2015
.SYNOPSIS...
COLDER TEMPERATURES...ALONG WITH SCATTERED FLURRIES AND SNOW
SHOWERS...WILL BE WITH US THROUGH WEDNESDAY EVENING. THURSDAY WILL
REMAIN CHILLY...BUT WITH DRY WEATHER. A FAST MOVING STORM
SYSTEM...COULD BRING SOME LIGHT RAIN OR SNOW...ON FRIDAY.
&&
.NEAR TERM /THROUGH TODAY/...
930 PM UPDATE...
GOING FORECAST IN GOOD SHAPE. RADAR RETURNS INCREASING ACROSS
CENTRAL NY BUT STILL PROBABLY NOT MUCH MORE THAN SOME FLURRIES OR
A BRIEF SNOW SHOWER AT THIS POINT. WE ARE HAVING TO CONTEND WITH
VERY DRY AIR AT THE MOMENT AND OUR BOUNDARY LAYER CALMING DOWN
FROM A WINDY DAY. AS THE ATMOSPHERE SETTLES AND MOISTURE INCREASES
A BIT, SNOW SHOWERS WILL BECOME MORE WIDESPREAD OVER CNY. STILL
NOT EXPECTING MORE THAN A DUSTING MOST AREAS, WITH AN INCH OR TWO IN
THE HIGHER TERRAIN SOUTH OF SYRACUSE. PREVIOUS AFD IS BELOW.
715 PM UPDATE...
LOWERED CHANCES FOR SNOW SHOWERS THE NEXT FEW HOURS AS OUTSIDE OF
A FEW FLURRIES, WE SHOULD REMAIN MOSTLY DRY. LATEST RADAR TRENDS
DO INDICATE A SLIGHT UPTICK IN ECHOES SO INCREASING CHANCES AFTER
9 PM FOR SNOW SHOWERS, STILL LOOKS GOOD. WE ARE SEEING QUITE A BIT
OF CLEAR SKY ACROSS OUR AREA NOW. ON THE WHOLE EXPECT MORE CLOUDS
TO FILL BACK IN OVER CENTRAL NY INTO THE CATSKILLS AND SOUTHERN
TIER OF NY WITH EACH PASSING HOUR. BEST CHANCES FOR A CLEAR SKY
TONIGHT WILL BE FROM THE WESTERN SOUTHERN TIER SOUTHEAST INTO
NORTHEAST PA. THE PREVIOUS AFD IS BELOW.
320 PM UPDATE... STG NW FLOW AND ASSOCD CAA WILL STAY WITH
US TNT. AS A RESULT...WINDS WILL STAY UP FOR A WHILE THIS
EVE...EVEN AFTER SUNSET...ALTHOUGH THE MAGNITUDE OF THE PEAK GUSTS
SHOULD SLOWLY DIMINISH.
THE AMBIENT AMS THAT IS COMING INTO CNY/NE PA IS QUITE DRY...THUS
OUR FAR WRN ZNS AND ALSO MUCH OF NE PA SHOULD BECOME CLEAR TO PTLY
CLDY OVERNIGHT. HOWEVER...OVER MOST OF CNY...LINGERING BLYR
MOISTURE WILL COMBINE WITH UPSLOPE CONDS AND WEAK LK EFFECT
MECHANICS...TO PRODUCE CONTINUED SNOW SHWRS AND FLRYS. OVER SOME
OF THE HIGHER TERRAIN WHERE A 310-320 FLOW TYPICALLY FAVORS...LGT
ACCUMS ARE QUITE PSBL OVERNIGHT INTO EARLY WED.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
330 PM UPDATE... WED INTO WED EVE...CYCLONIC NW FLOW AND
LINGERING MOISTURE WILL CONTINUE THE SNOW SHWR/FLURRY PATN FOR
MOST OF CNY...WITH MAINLY DRY WX ACRS OUR FAR SRN AREAS (NE PA AND
SULLIVAN NY).
LATE WED NGT-THU NGT...RIDGING SFC AND ALOFT WILL BUILD ACRS
NY/PA...WITH MAINLY CLEAR SKIES AND CONTINUED BLO NORMAL TEMPS
(HIGHS MOSTLY IN THE 30S THU...WITH LOWS IN THE TEENS AND 20S BOTH
WED AND THU NGTS).
ON FRI...MODEL CONSENSUS STILL BRINGS A FAST MOVG SFC WV ACRS THE
MID-ATL STATES...WITH A SWATH OF LGT PCPN TO ITS N. THE EC IS THE
FARTHEST N...SUGGESTING THAT PCPN MAKES IT WELL NWD INTO
CNY...WHILE THE NAM...GFS...AND GEM KEEP THE PCPN SHIELD MORE
SUPPRESSED. FOR NOW...WE USED A COMPROMISE OF THESE
IDEAS...PERHAPS LEANING TWDS THE MORE SWD SUPPRESSED SCENARIO.
TEMPS ALOFT SEEM COLD ENUF FOR MAINLY SNOW...BUT GIVEN TIME OF DAY
AND YEAR...WE CONTINUE TO ADVERTISE A RAIN SNOW MIX.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
4 PM TUE UPDATE...
STRONG AGREEMENT IN THE MODELS THROUGH EARLY MONDAY BEFORE THEY
START TO DIVERGE WITH SOLUTIONS HANDLING ENERGY WORKING TOWARDS
THE EASTERN US FROM THE CENTRAL PLAINS. STRONG CONSENSUS OF THE
MODELS SHOWS THE EXITING SYSTEM FRIDAY NIGHT WITH SOME LIGHT LAKE
EFFECT SHOWERS DEVELOPING THROUGH THE OVERNIGHT...MOSTLY DRYING
OUT FOR A SHORT PERIOD BEFORE THE NEXT COLD FRONT DROP RAPIDLY ON
SATURDAY INTO THE REGION WITH SNOW SHOWERS THROUGH THE MORNING
INTO THE EARLY EVENING. MINOR ACCUMULATIONS POSSIBLE. DEEP UPPER
LEVEL TROUGH DROPS THROUGH THE AREA USHERING IN COLD AIR BEHIND
THE FRONT LINGERING THROUGH SUNDAY...WINDS MAY BE GUSTY WITH
DECENT GRADIENT LIKELY. SFC HIGH DRIFTS INTO THE AREA MONDAY WITH
DRYING AND CLEARING..LESSENING THE GRADIENT AND THE WINDS. HERE IS
WHERE THE MODEL SHOW HUGE DIFFERENCES...THE EURO HOLDS THE SFC
HIGH ACROSS THE REGION WITH THE GFS SHOWING PUSHING A WEAK TROUGH
INTO THE AREA BY TUES. WILL LEAN TOWARDS THE EURO...AND HAVE
TRENDED THE FORECAST IN THAT DIRECTION.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
LIGHT LAKE EFFECT SHOWERS ARE EXPECTED TO PREVAIL THROUGH MUCH OF
THE TAF PERIOD AS NORTHWESTERLY WINDS PREVAIL AND COLD AIR IS
ADVECTING OVR THE REGION. EXPECT THESE SHOWERS TO BE MAINLY
VFR... EXCEPT FOR KSYR... WHERE THEY MAY SEE SOME MVFR CIGS AND VISBYS.
COVERAGE OF THESE SHOWERS WILL SLOWLY DECREASE LATE WEDNESDAY AFTERNOON AS
DRY AIR PUSHES INTO THE REGION.
WINDS ARE EXPECTED TO BE GUSTY THROUGH 00Z THIS AFTERNOON. HIGH
PRESSURE WILL SLOWLY BUILD IN FROM THE WEST RESULTING IN WINDS
BECOMING WEAKER AROUND SUNSET.
.OUTLOOK...
THU...VFR.
FRI INTO EARLY SAT...RESTRICTIONS POSSIBLE FROM RAIN OR SNOW
SUN...VFR...OCNL MVFR IN SNOW SHWRS.
&&
.HYDROLOGY...
230 PM TUE UPDATE...SPORADIC ICE JAMS ARE BEING MONITORED AROUND
THE REGION WITH THE MOST SIGNIFICANT JAM CAUSING SOME FLOODING
ON THE SUSQUEHANNA RIVER BETWEEN TUNKHANNOCK AND WILKES-BARRE IN
NORTHEAST PENNSYLVANIA. OTHER REPORTED BLOCKAGES ARE ON THE CHEMUNG NEAR
ELMIRA...AND A SMALL STREAM IN THE GREATER BINGHAMTON AREA. ICE
COVERAGE ACROSS THE AREA CONTINUES TO BE ABOVE NORMAL...AND
ADDITIONAL PROBLEM AREAS ARE POSSIBLE THROUGH THE END OF THE WEEK.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...RRM
NEAR TERM...HEDEN/MLJ
SHORT TERM...MLJ
LONG TERM...ABS
AVIATION...KAH
HYDROLOGY...
Hazardous weather outlook, Mar 18, 2:36 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM EDT WED MAR 18 2015
NYZ022>025-044-045-055-056-PAZ038>040-043-044-047-048-072-190745-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-TIOGA-BROOME-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
336 AM EDT WED MAR 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED ICE JAM FLOODING REMAINS POSSIBLE DUE TO RIVER RISES
FROM SNOWMELT AND FLUCTUATING TEMPERATURES...INCLUDING THE
CHEMUNG AND SUSQUEHANNA BASINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-015>018-036-037-046-057-062-190745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-OTSEGO-DELAWARE-SULLIVAN-
336 AM EDT WED MAR 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RRM
Lake-Effect Snow, Broome
- When
- March 18, 3:00 AM EST to 1:00 PM EST
- Where
- Broome forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
Snowfall ranged up to around 8 inches in the northern part of Broome County. Lesser amounts fell to the south.
Lake-Effect Snow, Southern Cayuga
- When
- March 18, 3:00 AM EST to 1:00 PM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Snowfall ranged between 7 and 10 inches in the southern part of Cayuga County with Moravia seeing the highest amount.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568091, 568092.